Texas, 2004

Hail in Texas, August 30, 2004

August 30, 2004 · NWS LUB · 7 events in 4 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$340,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 30, 5:51 AM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Aug 30, 5:51 AM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
651 AM CDT MON AUG 30 2004

.UPDATE...
THUNDERSTORMS HAVE REDEVELOPED THIS MORNING ACROSS THE NORTH-CENTRAL
CWA. OVER AN INCH OF RAIN HAS BEEN REPORTED AT THE WEST TEXAS
MESONET SITE AT SILVERTON. NOT CERTAIN HOW LONG THE STORMS WILL LAST
BUT WITH WEAK SHORT-WAVE ENERGY MOVING THROUGH THE AREA PROVIDING
SYNOPTIC SCALE LIFT AND O6Z MODELS CONTINUING TO SHOW QPF ACROSS
THE CWA HAVE DECIDED TO INCREASE POPS THIS MORNING...TAPERING FROM NE
TO SW AND HAVE CONTINUED LOW POPS THROUGH THE EVENING. UPDATED
PRODUCTS OUT SHORTLY.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33/14
Hazardous weather outlook, Aug 30, 5:00 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON AUG 30 2004

TXZ021>044-301800-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND
TONIGHT. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS...THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS. BRIEF PERIODS OF LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS AS WELL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Briscoe

When
August 30, 12:40 PM CST
Where
Briscoe County, Silverton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.467, -101.300

Law enforcement officials reported golfball size hail.

Hail, Cottle

When
August 30, 12:45 PM CST
Where
Cottle County, 12 mi N of Paducah
Measured
0.88 in hail
Crop damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.183, -100.300

Hail, Cottle

When
August 30, 1:02 PM CST to 1:10 PM CST
Where
Cottle County, 2 mi N of Paducah
Measured
1.75 in hail
Crop damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.050, -100.300

Spotters reported golfball size hail.

Hail, Cottle

When
August 30, 1:15 PM CST
Where
Cottle County, 4 mi N of Paducah
Measured
0.88 in hail
Crop damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.067, -100.300

Hail, Briscoe

When
August 30, 1:40 PM CST
Where
Briscoe County, 10 mi SW of Silverton
Measured
1.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.367, -101.417

The public reported golfball size hail.

Hail, Floyd

When
August 30, 1:45 PM CST
Where
Floyd County, 5 mi NW of Sterley
Measured
0.75 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.250, -101.467

Hail, Hale

When
August 30, 1:59 PM CST to 2:01 PM CST
Where
Hale County, Plainview
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.200, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417827, 5417821, 5417822, 5417823, 5417824, 5417825, 5417826.